10/5/08 12:19 am - tonyb_ishere - No stranger to side effects of Topamax
Folks, after having read a number of posts on this forum, I have come to realize that, 1) I am an antique in age as compared to all others listed here, but, 2) it also appears everyone taking this one medication seems to be experiencing similar symptoms and side effects. This has compelled me to submit this entry.
I have been off work for a number of months with cluster migraines being one of the culprits. My neurologist chose to change my medication regimen the first of August to discontinue all prescriptions targeting migraine control and start only Topamax. The first week was to start at 25mg and continue to titrate at 25mg dosages until I reached 100mg and maintain such dosage through a 3-month trial period and return for re-evaluation in December.
It was not until after having been prescribed this medication that I started my research on the internet .... and as well, experiencing some extremely wild and bizarre side effects. I must say that I had some of the most horrific dreams I have ever experienced in my lifetime. Two times awaking from the most vivid dreams of having a stroke that the veins in my neck were protruding, I was sweating profusely, extremely nauseated and completely out of breath. To say I was frightened would be putting it lightly.
The side effects that many of you have shared of tingling extremities, forgetfulness, fatigue and restlessness are all symptoms I have experienced too. Uncontrolled nausea was absolutely unbearable for well over the first month. It is still an everyday issue but not near as severe as when I first started the medication. Carbonated drinks taste flat, many foods taste different, and as one person mentioned, in most instances, I now prefer room temperature or cool bottled water as opposed to iced tea which I was never without prior to taking this medication.
I have realize that this medication causes mood swings and extreme depression. At times, however, I find myself unable to combat the power of the depressive moods it seems to create. So be prepared for that. On the flip-side, high-stress issues will cause anxiety almost immediately. I did go to the local health food store and purchase a product named "Valerian", also called "Valerian Root", that can be used for anxiety, but can be used as well as a sleep aide. So, with Topamax, you're bombarded on both fronts with either depression or anxiety mood swings.
As of this date I have been taking this medication for approximately two months total. I can honestly say that headaches, moreover migraines, have been reduced. So in that regard, the medication has done its job. However, with the side effects that I've mentioned and those that many of you have recalled, I am not willing to go through the rest of my life dealing with the plethora of these issues just to ward away a headache.
I have chosen to wean myself from this medication by 25mg increments per week until I am completely Topamax free. At such time, or even before, I will deal with headaches and migraines as I did before and will, if I must, seek another physician who will assist me with a different medication regimen for the future.
I have no idea if this entry has or will help anyone, but I do appreciate those who were willing to share their time as it certainly helped me. As a new member of this forum I plan to monitor it regularly and if in anyway I can help anyone, please let me know. Take care and God bless,